Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 81, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 28, 2013, 3:47 PM CDT for Clarke County, Lucas County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2013, 3:47 PM CDT (20:47 UTC)
- Expired
- May 28, 2013, 4:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clarke County, IA, Lucas County, IA
The radar
The Des Moines radar (KDMX), 79 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:23 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -403 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:32 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 28, 12:32 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1232 PM CDT TUE MAY 28 2013 .SHORT TERM.../TODAY /... ISSUED AT 349 AM CDT TUE MAY 28 2013 ONGOING PRECIPITATION ACROSS CENTRAL IOWA WILL CONTINUE TO PUSH EASTWARD WITH SHORTWAVE...AND EXPECT ONGOING LINGERING SCATTERED THUNDERSTORMS OR SHOWERS BY 18Z. SECONDARY SHORTWAVE ACROSS NORTHERN NE/SOUTHERN SD WILL ALSO CONTINUE TO PUSH EASTWARD AND WILL BRING SOME ADDITIONAL PRECIPITATION TO NORTHERN IOWA FOR THE EARLY MORNING HOURS. IN ADDITION...SATURATED SOILS AND COOLER TEMPS HAVE ALLOWED FOR FOG DEVELOPMENT ACROSS THE NORTH...WITH DENSE FOG. DENSE FOG ADVISORY OUT FOR AREA FOR THE EARLY MORNING HOURS...HOWEVER VISIBILITIES MAY IMPROVE SOMEWHAT AS PRECIPITATION PUSHES IN...BUT WILL STILL SEE RESTRICTIONS. EXPECT TEMPERATURES TO WARM ABOVE YESTERDAY AGAIN TODAY AS WEAK WAA PUSHES IN TO THE AREA...ESPECIALLY THE WEST. HOWEVER...WITH CLOUDS LINGERING ESPECIALLY IN THE NORTHEAST DO NOT ANTICIPATE MUCH MIXING AND HAVE DROPPED TEMPERATURES THERE SLIGHTLY. THOUGH IF CLOUDS CLEAR OUT TEMPERATURES LIKELY TOO LOW. FOCUS THEN TURNS TO PRECIPITATION CHANCES FOR THIS AFTERNOON AS BOUNDARY ACROSS SOUTHERN IOWA/NORTHERN MISSOURI BECOMES FOCUS FOR THUNDERSTORM DEVELOPMENT. WITH OVERNIGHT MCS ACROSS MISSOURI ANTICIPATE DEVELOPMENT ACROSS NORTHERN MISSOURI ALONG OUTFLOW BOUNDARY FIRST...WITH SOME INTO SOUTHERN IOWA IN THE LATE AFTERNOON HOURS. CAPE VALUES INCREASE TO AROUND 2000 J/KG IN THE SOUTH AND WEST FOR THE AFTERNOON HOURS...HOWEVER BEST SHEAR REMAINS WELL TO THE EAST...AND THERE IS A THREAT FOR SEVERE WEATHER IN THE AFTERNOON...BEST CHANCES LOOK SOUTH OF IOWA. .LONG TERM.../TONIGHT THROUGH MONDAY/... ISSUED AT 349 AM CDT TUE MAY 28 2013 MAIN CONCERNS ARE CONTINUED CHANCES FOR MODERATE TO HEAVY RAINFALL AND POTENTIAL SHIFTING TOWARD SEVERE WEATHER WEDNESDAY THROUGH THURSDAY EVENING. EARLY IN THE PERIOD WE WILL SEE YET ANOTHER WAVE AND INCREASING WARM AIR ADVECTION INTO THE WARM FRONTAL/OLD OUTFLOW BOUNDARY NOW OVER MISSOURI AS IT BEGINS TO LIFT NORTH TUESDAY NIGHT. WITH H850 WINDS AGAIN INCREASING OVERNIGHT...EXPECT TO SEE ANOTHER ROUND OF RAINFALL. SOME QUESTIONS REMAIN AS TO HOW FAR NORTH THE AREA OF THUNDER WILL DRIFT TONIGHT. BOTH THE 00Z 4KM WRF AND GFS/NAM AND 12Z EURO SUGGEST THAT THE SOUTHERN AREAS WILL AGAIN SEE MORE RAINFALL THAN THE NORTH WITH THE POTENTIAL OF 1-2 INCHES ONCE AGAIN. THE RAINFALL LAST EVENING TURNED OUT TO BE MORE PROGRESSIVE WITH A DEVELOPED MCV TRACKING ENE WITH TIME. THIS PROVED TO HELP MITIGATE ANY WIDESPREAD HEAVY RAINFALL...THOUGH THE COMMA HEAD PROVIDED OVER AN INCH AS IT MOVED NORTHEAST WITH TIME. TONIGHT THE THUNDER LOOKS MORE TIED TO THE OLD BOUNDARY WHICH MAY PROVE MORE PROBLEMATIC OVER THE FAR SOUTH AND NORTHERN MISSOURI. FOR NOW...WILL LEAVE ANY ADDITIONAL HEADLINES FOR THE DAY CREW TO SEE WHERE THE BEST CHANCES FOR HEAVY RAINFALL MAY BE. CURRENTLY THE SOUTH IS FAVORED AGAIN. AS WE TRANSITION INTO WEDNESDAY THE H850 WINDS INCREASE DURING THE DAY EVEN THOUGH THE H500 TROUGH LAGS THE ARRIVAL OF LOWER LEVEL WINDS. THIS SHOULD SET THE STAGE FOR BETTER CHANCES FOR SOME SEVERE WEATHER EITHER LATE WEDNESDAY AFTERNOON OR WEDNESDAY NIGHT AS THE H500 SYSTEM TRACKS INTO THE AREA. THE CHANCES FOR MORE STORMS CONTINUES INTO THURSDAY WITH FAIRLY STRONG WIND FIELDS THROUGH THE COLUMN. BY THE AFTERNOON THE GREATER THREAT FOR MORE ORGANIZED SEVERE LOOKS TO BE SLOWLY SHIFTING EAST WITH MOST OF THE MODELS HINTING AT A BREAK COMING UP BY FRIDAY ACROSS THE REGION. UNTIL THAT TIME...THERE IS STILL THE POTENTIAL FOR PERIODIC HEAVY RAINFALL WHICH WILL HAVE TO BE EVALUATED EVERY FORECAST PERIOD. HIGHS OVER THE NEXT SEVERAL DAYS LIKELY TO WARM A BIT BUT CLOUDS AND CONVECTION WILL DAMPEN ANY REALLY WARM TEMPERATURES ABOUT THE 78 TO 84 RANGE. LOWS OVERNIGHT WILL HANG IN THE 60S UNTIL FRIDAY NIGHT WHEN COOLER AIR GETS DRAWN INTO THE REGION ALONG WITH DRIER AIR. && .AVIATION...28/18Z ISSUED AT 1228 PM CDT TUE MAY 28 2013 GENERALLY CONVECTIVE ENVIRONMENT THAT HAS PREVAILED OVER THE LAST SEVERAL DAYS WILL PERSIST THROUGH THE COMING TAF PERIOD AND BEYOND. THIS MEANS MULTIPLE OPPORTUNITIES FOR THUNDERSTORMS...LOW CIGS/VSBYS...FOG DEVELOPMENT...ETC. FOR NOW IT APPEARS THAT THE BEST TS CHANCES WILL BE IN THE SOUTH THIS EVE AND TONIGHT...SPREADING INTO THE NORTH TOWARD WED MORNING...BUT THERE IS A CONSIDERABLE DEGREE OF UNCERTAINTY SO HAVE JUST GONE WITH VCTS FOR NOW. FOG REDEVELOPMENT WILL ALSO RELY HEAVILY ON THE THUNDERSTORMS AND ASSOCIATED CONVECTIVE DEBRIS CLOUDS...OR LACK THEREOF...SO WHILE DENSE FOG IS POSSIBLE HAVE ONLY GONE WITH MVFR VSBYS FOR NOW. EXPECT DETAILS TO BE BETTER REFINED FOR THE 00Z ISSUANCE AND SUBSEQUENT AMENDMENTS. && .HYDROLOGY... ISSUED AT 349 AM CDT TUE MAY 28 2013 FLASH FLOOD DISCUSSION... RAINFALL HAS ENDED ACROSS THE AREA THIS MORNING SO THE FLASH FLOOD WATCH FOR THIS MORNING HAS BEEN CANCELLED. HOWEVER...ADDITIONAL STORMS ARE EXPECTED TO DEVELOP LATER TODAY OR TONIGHT. THE MAIN FOCUS TONIGHT LOOKS TO BE ACROSS THE SOUTHERN HALF ONCE AGAIN WITH POTENTIAL FOR ANOTHER ROUND OF HEAVY RAINS AS OLD OUTFLOW/WARM FRONT REMAINS THE FOCUS FOR ADDITIONAL MASS CONVERGENCE. GRIDDED FLASH FLOOD GUIDANCE SHOULD RECOVER SOMEWHAT WITH BREAK OVER MOST OF AREA TODAY...BUT OVERALL CONDITIONS WILL REMAIN ABOUT THE SAME WITH SOUTH HALF GENERALLY AT 1-2 INCH CRITERIA IN ONE HOUR AND 1.5 TO 2.25 FOR 3 HOUR RAINFALL TOTALS. WITH EXPECTATION OF ADDITIONAL THUNDERSTORMS PRODUCING SIMILAR AMOUNTS TONIGHT. RIVER FLOOD DISCUSSION... NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE FORECAST AREA FOR A RANGE OF CONDITIONS RANGING FROM MAJOR TO MINOR FLOODING. MAJOR FLOODING IS CURRENTLY FORECAST IN ONE LOCATION...THE NORTH RACCOON RIVER NEAR PERRY. WITH THE LOCAL FLUCTUATIONS IN RAINFALL FORECASTS OVER THE NEXT COUPLE OF DAYS...RIVER FORECASTS WILL HAVE TO BE MONITORED CLOSELY AND ADJUSTED BASED ON CHANGES TO FORECAST RAINFALL. AGAIN...IT IS IMPORTANT TO KEEP IN MIND THAT THE RIVER FORECASTS MAY FLUCTUATE DEPENDING ON FUTURE RAINFALL AMOUNTS AND PLACEMENT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AWB LONG TERM...REV AVIATION...LEE HYDROLOGY...REV/LEE
Hazardous weather outlook, May 28, 2:41 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 241 PM CDT TUE MAY 28 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>060-070-071-291100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- 241 PM CDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE AREA LATER THIS EVENING AND OVERNIGHT. A FEW STORMS COULD BE SEVERE AND WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND FLOODING. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE POSSIBLE AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THIS WEEK. IAZ061-062-072>075-081>086-092>097-291100- JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 241 PM CDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST FROM THIS AFTERNOON INTO TONIGHT. SOME STORMS WILL BE SEVERE...WITH LARGE HAIL THE PRIMARY THREAT BUT DAMAGING WINDS AND TORNADOES ALSO POSSIBLE. THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL LEADING TO ADDITIONAL FLASH FLOODING. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE POSSIBLE AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT...AND AGAIN AT TIMES THROUGH THIS WEEK. LEE
In the hours before
Special weather statement, May 28, 2:45 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT TUE MAY 28 2013 IAZ074-075-083>086-093>097-282100- MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- INCLUDING THE CITIES OF...KNOXVILLE...OSKALOOSA...OSCEOLA... CHARITON...ALBIA...OTTUMWA...MOUNT AYR...LEON...CORYDON... CENTERVILLE...BLOOMFIELD 245 PM CDT TUE MAY 28 2013 ...STRONG TO SEVERE THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST IOWA... THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A MOUNT AYR TO CHARITON TO OSKALOOSA LINE...AND EVENTUALLY AFFECT LOCATIONS FARTHER TO THE SOUTH AND EAST AS WELL. AS THE STORMS CONTINUE TO STRENGTHEN...SOME WILL LIKELY PRODUCE LOCALLY HEAVY RAINS WITH PONDING WATER ON ROADS...RAPID RISES IN SMALL STREAMS AND CREEKS...AND POTENTIALLY FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT. THE STORMS MAY ALSO PRODUCE SEVERE WEATHER WITH LARGE HAIL OF TWO INCHES OR MORE IN DIAMETER...DAMAGING WINDS...AND POSSIBLY TORNADOES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM. SMALL
Local storm report, May 28, 3:02 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM FLOOD 2 N ADEL 41.64N 94.03W
05/28/2013 DALLAS IA EMERGENCY MNGR
HIGHWAY 169 WILL BE CLOSING DUE TO FLOODING JUST NORTH OF
ADEL
&&
JJOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:47 PM CDT | River Flood Warning | DMX | Lucas, Wayne | 52 hr |
| May 27, 11:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor | 58 min |
| May 28, 3:43 AM CDT | Dense Fog Advisory | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 5 hr |
| May 28, 2:33 PM CDT | Flash Flood Watch | DMX | Adams, Appanoose, Clarke, Davis, Decatur, Jasper and 12 more | 13 hr |
| May 28, 3:09 PM CDT | Flash Flood Warning | DMX | Lucas, Mahaska, Marion, Monroe | 6 hr |
| May 28, 3:26 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 49 min |
| May 28, 4:12 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 48 min |
| May 28, 4:41 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 64 min |
| May 28, 5:06 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor, Union | 39 min |
| May 28, 5:48 PM CDT | Flash Flood Warning | DMX | Adams, Ringgold, Taylor, Union | 6 hr |
| May 28, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas | 37 min |
| May 28, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 38 min |
| May 28, 6:10 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 35 min |
| May 28, 6:15 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 45 min |
| May 28, 6:22 PM CDT | Flash Flood Warning | DMX | Appanoose, Clarke, Decatur, Lucas, Mahaska, Monroe and 2 more | 6 hr |
| May 28, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 37 min |
| May 28, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe, Wapello | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.